Alert archive / Tennessee / Tornado Warnings in 2014

Tornado Warning 14, NWS Morristown, TN

July 27, 2014Campbell County, Claiborne County, Scott County, Tennessee

NWS Morristown, TN issued this tornado warning at Jul 27, 2014, 5:11 PM EDT for Campbell County, Claiborne County, Scott County, Tennessee. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2014, 5:11 PM EDT (21:11 UTC)
Expired
Jul 27, 2014, 6:00 PM EDT
In force
49 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Campbell County, TN, Claiborne County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 59 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:58 PM EDTTORNADO5 Se White Oak, TNEF3 TORNADO WITH ESTIMATED WINDS BETWEEN 140 AND 150 MPH. PATH LENGTH WAS 4.65 MILES...WITH A WIDTH OF 800 YARDS. NUMEROUS TREES WERE UPROOTED AND SNAPPED ALONG THE ENTIRE PATH. STRUCTURAL DAMAGE VARIED FROM MINOR TO EXTENSIVE...WITH THE MOST SIGNIFICANT DAMAG
Jul 27, 6:05 PM EDTTORNADO7 Se Clairfield, TN10 HOMES COMPLETELY DESTROYED IN SPEEDWELL ALONG OLD HWY 63. REPORTED BY EMERGENCY MANAGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:00 PM EDTTornado WatchSPC11 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1964 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1964 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WFUS54 KMRX 272111
TORMRX
TNC013-025-151-272200-
/O.NEW.KMRX.TO.W.0014.140727T2111Z-140727T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 PM EDT SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CAMPBELL COUNTY IN EASTERN TENNESSEE...
  NORTHEASTERN SCOTT COUNTY IN EASTERN TENNESSEE...
  NORTHWESTERN CLAIBORNE COUNTY IN EASTERN TENNESSEE...

* UNTIL 600 PM EDT
    
* AT 509 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
  OVER DUCKRUN...OR 7 MILES EAST OF WHITLEY CITY...AND MOVING
  SOUTHEAST AT 35 MPH.

  IN ADDITION...THESE STORMS HAVE HAD A HISTORY OF PRODUCING HAIL OF 
  1 TO 3 INCHES IN DIAMETER.

* LOCATIONS IMPACTED INCLUDE...
  LA FOLLETTE...JELLICO...WINFIELD...INDIAN MOUNTAIN S.P....
  FINCASTLE...CLAIRFIELD...ELK VALLEY...KETCHEN AND WHITE OAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3659 8382 3658 8380 3643 8382 3642 8384
      3644 8386 3641 8391 3640 8390 3639 8393
      3640 8395 3638 8396 3639 8432 3659 8445
TIME...MOT...LOC 2109Z 299DEG 27KT 3671 8435 

$$

TG
1 follow-up statement
789 
WWUS54 KMRX 272132
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
532 PM EDT SUN JUL 27 2014

TNC151-272139-
/O.CAN.KMRX.TO.W.0014.000000T0000Z-140727T2200Z/
SCOTT TN-

532 PM EDT SUN JUL 27 2014

...THE TORNADO WARNING FOR NORTHEASTERN SCOTT COUNTY IS CANCELLED...
    
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT 
OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3658 8380 3643 8382 3642 8383 3644 8386
      3640 8391 3640 8395 3638 8396 3639 8432
      3643 8435 3646 8436 3651 8433 3651 8428
      3652 8425 3659 8426
TIME...MOT...LOC 2129Z 299DEG 27KT 3662 8418 

$$

TNC013-025-272200-
/O.CON.KMRX.TO.W.0014.000000T0000Z-140727T2200Z/
CAMPBELL TN-CLAIBORNE TN-
532 PM EDT SUN JUL 27 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR NORTHERN
CAMPBELL AND NORTHWESTERN CLAIBORNE COUNTIES...
    
AT 529 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED OVER 
AYERS...OR 7 MILES SOUTH OF WILLIAMSBURG...MOVING SOUTHEAST AT 35 
MPH. HAIL UP TO 3 INCHES IN DIAMETER IS LIKELY TO OCCUR WITH THIS 
STORM. 

LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...JELLICO...INDIAN MOUNTAIN S.P....FINCASTLE...
CLAIRFIELD...ELK VALLEY AND WHITE OAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3658 8380 3643 8382 3642 8383 3644 8386
      3640 8391 3640 8395 3638 8396 3639 8432
      3643 8435 3646 8436 3651 8433 3651 8428
      3652 8425 3659 8426
TIME...MOT...LOC 2129Z 299DEG 27KT 3662 8418 

$$

TG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jul 27, 2:42 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 27, 2:42 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT SUN JUL 27 2014

.SHORT TERM...(TONIGHT THROUGH TUESDAY)...MAIN FOCUS THIS
AFTERNOON IS ON THE CLUSTER OF SUPERCELL STORMS TRACKING SE OUT OF
ERN KY. SEEING SOME ROTATIONS AT TIMES...AND THESE STORMS MAY MOVE
NEAR AN OUTFLOW BOUNDARY FROM EARLIER STORMS. THE BOUNDARY MAY JUST
BE DUE TO DIFFERENTIAL HEATING...SINCE REMNANTS OF LATE NIGHT
STORMS KEPT CLOUDS OVER SW VA AND EXTREME NE TN TODAY.

RAP MODEL AND HRR DATA GENERALLY AGREE WITH NAM/GFS SOLUTIONS IN
THIS CONVECTION AFFECTING NRN AREAS INTO EARLY EVENING. KEPT AT
LEAST SCATTERED CONVECTION GOING BEYOND MIDNIGHT SINCE THE COLD
FRONT HAS TO DROP THROUGH THE REGION OVERNIGHT.

FRONTAL PASSAGE OCCURS EARLY MONDAY...SO COOLER TEMPS ARE ON THE
WAY. HOWEVER...NW FLOW ALOFT DOES HINT AT SOME PASSING WEAK
CONVECTION AND VERY LIGHT RAINFALL IN A FEW AREAS THROUGH TUESDAY.
THIS WAS PRETTY MUCH ALREADY IN THE GRIDS...SO I KEPT FOR NOW.

FOR TEMPS...GFS MOS LOOKED GOOD FOR MOST PERIODS...OR A BLEND WITH
NAM MOS.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...THE FORECAST AREA SHOULD
CONTINUE TO ENJOY A BREAK IN THE PRECIPITATION TUESDAY NIGHT THROUGH
MUCH OF THURSDAY AS DRIER NORTHWEST FLOW REMAINS IN PLACE. MOISTURE
WILL VERY SLOWLY RETURN TO THE SOUTHERN APPALACHIAN REGION LATER
THURSDAY INTO FRIDAY AS THE EASTERN U.S. UPPER TROUGH STRENGTHENS.
SHORT WAVE FEATURES WILL BE ROTATING THROUGH THE BASE OF THE EASTERN
TROUGH ENHANCING PROBABILITY OF PRECIPITATION IN THE FORM OF SHOWERS
WITH THUNDER MORE LIKELY DURING THE DAYTIME HOURS WITH SUFFICIENTLY
WARM SURFACE THROUGH LOW LEVEL TEMPERATURES OVERLAIN BY CHILLY UPPER
LEVEL AIR UNDER THE INFLUENCE OF THE UPPER TROUGH. PERHAPS BEST
CHANCE OF RAIN WOULD BE FRIDAY INTO SATURDAY WITH A SLIGHT DECREASE
IN PROBABILITY BY SUNDAY AS THE OFFENDING TROUGH WEAKENS A BIT.
GUIDANCE TEMPERATURES ARE GETTING A LITTLE BETTER BUT STILL HAD TO
UNDERCUT BY SEVERAL DEGREES IN THE COOL PATTERN IN STORE THIS WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  85  64  83 /  40  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  82  61  80 /  60  20  10  10
OAK RIDGE, TN                       70  82  60  80 /  60  10  10  10
TRI CITIES AIRPORT, TN              66  79  57  77 /  60  20  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jul 27, 5:00 AM EDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SUN JUL 27 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-281000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE
SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN-
UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-
NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST
MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT-
RUSSELL-WASHINGTON-
500 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A STRONG COLD FRONT...ALONG WITH ITS ASSOCIATED STRONG WIND FIELD...
WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY...TRIGGERING
NUMEROUS STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THESE STORMS WILL HAVE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...VERY LARGE HAIL UP TO GOLFBALL SIZE...AND LOCALLY HEAVY
RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

In the hours before

Local storm report, Jul 27, 3:55 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             WINFIELD                36.56N 84.45W
07/27/2014  E1.75 INCH       SCOTT              TN   PUBLIC

&&
Local storm report, Jul 27, 4:44 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 SW JELLICO            36.54N 84.18W
07/27/2014  E1.75 INCH       CAMPBELL           TN   911 CALL CENTER

&&
Local storm report, Jul 27, 4:55 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             WINFIELD                36.56N 84.45W
07/27/2014  E2.75 INCH       SCOTT              TN   PUBLIC

&&
Local storm report, Jul 27, 5:04 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             PENNINGTON GAP          36.76N 83.03W
07/27/2014  E1.75 INCH       LEE                VA   911 CALL CENTER

&&
Local storm report, Jul 27, 5:10 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             DRYDEN                  36.78N 82.94W
07/27/2014  E1.75 INCH       LEE                VA   PUBLIC

&&
Local storm report, Jul 27, 5:11 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             WINFIELD                36.56N 84.45W
07/27/2014  E1.75 INCH       SCOTT              TN   PUBLIC

0341 PM     HAIL             WINFIELD                36.56N 84.45W
07/27/2014  E2.75 INCH       SCOTT              TN   PUBLIC

0400 PM     HAIL             4 SW JELLICO            36.54N 84.18W
07/27/2014  E1.75 INCH       CAMPBELL           TN   911 CALL CENTER

0454 PM     HAIL             PENNINGTON GAP          36.76N 83.03W
07/27/2014  E1.75 INCH       LEE                VA   911 CALL CENTER

0500 PM     HAIL             DRYDEN                  36.78N 82.94W
07/27/2014  E1.75 INCH       LEE                VA   PUBLIC

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:23 PM EDTTornado WarningMRXCampbell, Scott37 min
Jul 27, 3:57 PM EDTTornado WarningMRXCampbell, Union33 min
Jul 27, 5:25 PM EDTTornado WarningMRXGreene, Hawkins, Sullivan, Washington50 min
Jul 27, 5:40 PM EDTTornado WarningMRXScott50 min
Jul 27, 5:50 PM EDTSevere Thunderstorm WarningMRXSullivan55 min
Jul 27, 5:56 PM EDTTornado WarningMRXCampbell, Claiborne, Grainger, Union49 min
Jul 27, 6:03 PM EDTTornado WarningMRXCarter, Johnson, Sullivan, Unicoi, Washington57 min
Jul 27, 6:26 PM EDTTornado WarningMRXAnderson, Campbell, Scott49 min
Jul 27, 6:36 PM EDTAreal Flood AdvisoryMRXCampbell, Claiborne, Grainger, Scott, Union114 min
Jul 27, 6:39 PM EDTTornado WarningMRXCocke, Grainger, Hamblen, Jefferson51 min
Jul 27, 6:39 PM EDTTornado WarningMRXCarter, Johnson, Sullivan51 min
Jul 27, 6:51 PM EDTTornado WarningMRXAnderson, Loudon, Morgan, Roane, Scott54 min
Jul 27, 7:07 PM EDTTornado WarningMRXAnderson, Campbell, Grainger, Jefferson, Knox, Union53 min
Jul 27, 7:09 PM EDTTornado WarningMRXCocke, Greene, Hamblen, Jefferson51 min
Jul 27, 7:12 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan33 min
Jul 27, 7:32 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Knox, Sevier58 min
Jul 27, 7:39 PM EDTTornado WarningMRXAnderson, Knox, Loudon, Morgan, Roane51 min
Jul 27, 7:40 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Claiborne, Cocke, Grainger, Greene and 9 more110 min
Jul 27, 7:52 PM EDTTornado WarningMRXBlount, Knox, Sevier23 min

Nearby

Tornado Warnings in Tennessee, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.